|MEDICAL SCIENCE - CASE REPORT
|Year : 2015 | Volume
| Issue : 5 | Page : 74-75
Erythema ab igne: Usual site, unusual cause
Department of Dermatology, Sree Balaji Medical College and Hospital, Bharath University, Chennai, Tamil Nadu, India
|Date of Submission||31-Oct-2014|
|Date of Decision||31-Oct-2014|
|Date of Acceptance||09-Nov-2014|
|Date of Web Publication||30-Apr-2015|
Dr. D Manoharan
Department of Dermatology, Sree Balaji Medical College and Hospital, Bharath University, Chennai, Tamil Nadu
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Erythema ab igne is reticular erythematous pigmented dermatoses seen in patients exposed to prolonged or repeated sub-threshold Infrared radiation inadequate to cause burns. Here, we report a case of erythema ab igne in a 40-year-old male patient seen over the abdomen due to prolonged laptop use.
Keywords: Abdomen, erythema ab igne, laptop
|How to cite this article:|
Manoharan D. Erythema ab igne: Usual site, unusual cause. J Pharm Bioall Sci 2015;7, Suppl S1:74-5
Erythema ab igne otherwise called as toasted skin syndrome, ephelis ab igne, ephelis ignealis or erythema a calore is a reticular erythematous pigmented dermatoses  which occurs due to prolonged or repeated exposure of skin to sub-threshold infrared radiation inadequate to cause burns
We have reported a case of erythema ab igne over the abdomen due to prolonged use of laptop by keeping it over the abdomen. Although cases of erythema ab igne due to laptop have been reported, it is mainly over the thighs. This case is reported for its rarity in presentation at unusual site. So far, only one case has been reported in the literature at this site.
| Case Report|| |
A 40-year-old male, information technology professional by occupation came with complaints of asymptomatic skin lesions over the abdomen for past 2 months. The lesions started above the umbilical region and were slowly increasing in size. Initially, mild redness was seen which gradually became dark in colour. There was no history of abdominal pain, nor the usage of heating pads for abdomen. There was a history of using laptop continuously for long hours. The patient also had a habit of lying down and keeping the laptop on his abdomen. On examination the patient was obese, no organomegaly was noted on abdomen palpation. Dermatological examination revealed multiple hyperpigmented reticulated patches with scaling in few areas over the anterior abdominal wall [Figure 1]. There was no erythema, blisters, atrophy or telengiectasia. There were no similar lesions elsewhere on the body. Thyroid profile was observed to be normal. On clinical grounds, a diagnosis of erythema ab igne was made.
| Discussion|| |
Erythema ab igne is a reticular erythematous pigmented dermatoses which occur due to prolonged or repeated exposure of skin to concentrated sub-threshold infrared radiation  inadequate to cause burns. It usually occurs at a temperature between 43°C and 47°C. The exact pathogenesis is not known, but it may be due to extravascular deposition of hemosiderin  following damage to venous plexus. The pattern of pigmentation may simulate that of the venous plexus.
In the olden days erythema ab igne usually occurred following application of heat over the abdomen or over the back for abdominal pain due to underlying medical diseases like pancreatic pathology, carcinoma of kidney,  etc., It can also occur over forearms, legs due to car heaters, stove and open fires. Rarely heating pads, recliners can also cause erythema ab igne.  It may be rarely observed in hypothyroidism.
Recently, there were reports of erythema ab igne following prolonged usage of laptop over the thighs  and breast.  In some patient's microwave, ovens and mobile phones have also been cited as causes.
Clinically it is characterised by initial phase of erythema due to vasodilation that blanches on pressure. This is followed by a brownish reticulated pigmentation that may later change to hyperpigmented network due to hemosiderin deposition and melanophages which may be permanent with atrophy in some cases.
If erythema ab igne occurs following heating for pain relief then, investigations should be done to rule out underlying pathology. Rarely, this may lead on to squamous cell carcinoma.
Lap top induced erythema ab igne is due to heat from the optical drive, battery and also due to occlusion of the cooling fan.  This heat can achieve an optimum temp of 50°C due to to close an approximation with skin when kept over the thigh lead to erythema ab igne.
In the literature, 93% of cases have been observed on the thighs and legs. One case has been reported over the breast  and one case over the abdomen.  Both these instances were due to laptop usage. This case has been reported for its rarity and presentation over an unusual site.
Treatment is avoidance of laptop usage over the skin. The treatment modalities for erythema ab igne include topical tretinoin, hydroquinone for pigmentation and 5-fluorouracil  if cellular atypia seen in histopathology.
| References|| |
Nayak SU, Shenoi SD, Prabhu S. Laptop induced erythema ab igne. Indian J Dermatol 2012;57:131-2.
Fu LW, Vender R. Erythema ab igne caused by laptop computer gaming - A case report. Int J Dermatol 2012;51:716-7.
Riahi RR, Cohen PR. Laptop-induced erythema ab igne: Report and review of literature. Dermatol Online J 2012;18:5.
Mohr MR, Scott KA, Pariser RM, Hood AF. Laptop computer-induced erythema ab igne: A case report. Cutis 2007;79:59-60.
Levinbook WS, Mallett J, Grant-Kels JM. Laptop computer - Associated erythema ab igne. Cutis 2007;80:319-20.
Arnold AW, Itin PH. Laptop computer-induced erythema ab igne in a child and review of the literature. Pediatrics 2010;126:e1227-30.
Boffa MJ. Laptop computer-induced erythema ab igne on the left breast. Cutis 2011;87:175-6.